Contraception / Pregnancy
- If you are considering taking, or you are already taking, oral contraception you should discuss this with your Doctor, as some anti-epileptic medications interfere with the metabolism of the oral contraceptive pill making it less effective. This can lead to “pill failure” and possibly pregnancy.
- When the time is right for you to have a baby, it is important to plan your pregnancy, with the help of your General Practitioner, Obstetrician and your General Paediatrician / Neurologist.
- They can adjust your medications if needed to help minimise the risks to you and your baby.
Sodium valproate has been associated with significant concerns of teratogenicity (i.e. malformations, cognitive impairment, and Autistic Spectrum Disorder). This is particularly true at higher dosages. The risk of teratogenicity increases with increasing dosage. It is important clinicians and women of child bearing age are aware of this risk. Ideally, pregnancies in women with epilepsy should be planned and managed by a neurologist. Medication choices should be selected and discussed keeping in mind the safety of mother and foetus.
- You should also be started on 5mg folic acid supplement each day to help reduce the risks of birth defects.
- If you find you are pregnant unexpectedly, it is very important you do not stop your anti-epileptic medication. You should make an appointment to see your General Paediatrician / Neurologist and Doctors caring for you as soon as possible.
- The risks to your baby from uncontrolled seizures are far higher than any risks associated with your medicines.
For detailed information please see:
- Epilepsy Action: Seizure Smart - Women
The information provided on this page has been written by members of the PENNSW Website Editorial Committee.
This page was created in March 2012 and last modified on the 13th October 2014.